Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2016, 1:22 PM MDT for Fergus County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2016, 1:22 PM MDT (19:22 UTC)
- Expired
- Jun 9, 2016, 2:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 156 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:30 PM MDT | HAIL 1.75 | 7 N Hilger, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WUUS55 KTFX 091922
SVRTFX
MTC027-092015-
/O.NEW.KTFX.SV.W.0003.160609T1922Z-160609T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
122 PM MDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 215 PM MDT
* AT 122 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF
WINIFRED...OR 18 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUFFOLK AND CHRISTINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4721 10951 4736 10965 4766 10907 4743 10886
TIME...MOT...LOC 1922Z 237DEG 26KT 4733 10949
HAIL...1.00IN
WIND...60MPH
$$
BRW1 follow-up statement
378
WWUS55 KTFX 091947
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
147 PM MDT THU JUN 9 2016
MTC027-092015-
/O.CON.KTFX.SV.W.0003.000000T0000Z-160609T2015Z/
FERGUS MT-
147 PM MDT THU JUN 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTH CENTRAL FERGUS COUNTY...
AT 147 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF WINIFRED...OR 26 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SUFFOLK AND CHRISTINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4721 10951 4736 10965 4766 10907 4743 10886
TIME...MOT...LOC 1947Z 237DEG 26KT 4743 10926
HAIL...1.00IN
WIND...60MPH
$$
BRWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:24 AM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 9, 11:24 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1124 AM MDT THU JUN 9 2016 .DISCUSSION... Update forthcoming. Showers and thunderstorms have developed early and are moving, or have moved through, Judith Basin, Fergus, and Blaine counties. This is generally within the Slight Risk area SPC has forecast for today and the latest mesoscale analysis shows this area to be already unstable with good shear values. Have raised PoPs for this area for the remainder of the morning. Expect the afternoon to be quite busy with additional thunderstorms developing across North Central Montana. Would also expect some storms to become strong, possibly severe. Convective activity should end by 06z. Temperatures look good. && .AVIATION... UPDATED 1724Z. Primarily VFR are expected over the next 24-hours as SW flow aloft strengthens. Scattered showers and TSRA are expected this afternoon and evening, especially between 20Z/Thu and 03Z/Fri. Brief surface wind gusts up to 30-50 knots are possible in/near TSRA, as are brief MVFR. The best chance for showers and TSRA exists along and east of a line from KHVR to KGTF to KDLN. Jaszka && .PREV DISCUSSION...ISSUED 319 AM MDT THU JUN 9 2016 Today through Saturday...An upper level high pressure ridge will be east of the zones today while, to the west, a low pressure trof will be over the Eastern Pacific. This will leave Central and Southwest Montana underneath unsettled, southwest flow aloft, and this pattern will affect the zones through Saturday. Instability will develop again this afternoon across Southwest Montana up through the northeast zones while the northwest will generally remain stable. Temperatures will be lower today as the cooler air behind last night's cold front will have spread across the region. However, temperatures will still rise above seasonal normals. Friday will have the best chance for thunderstorms during the period... especially over the northeast zones. Moderate temperatures will continue through Saturday as the upper level trof slowly moves east. Zelzer Saturday night through Thursday...Lingering shower and thunderstorm activity looks to be come more isolated to scattered Sat night as a cold front pushes across the region. Enough cold air is present with this front that an isolated high elevation snow shower is still possible...although impacts and accumulations are expected to be low. Models not playing friendly during the long term forecast. Euro bring dry westerly downslope for Sunday...while the GFS has started a drying trend...although hangs on to a few thunderstorms across a stall frontal boundary in the eastern portions of the CWA. Kept in slight to chance pops along this boundary...but started trimming pops elsewhere. Dry westerly flow still looks to push in Monday...although GFS is hinting at some thunderstorms across the Lewistown area due to some weak instability. Differences in models continue into mid next week. Another large pacific nw trough sets up bringing us moist sw flow at times. Euro wants to dive this trough a little further south...where the GFS solution brings it north into Canada. A further south solution would provide slightly more active weather than the GFS. Euro solution would be a similar pattern to what we are seeing currently. And given that pattern has provided our CWA with afternoon and evening chances for showers and thunderstorms...left in at least slight pops for similar convective activity next week...however...this pattern will need to be kept on eye one for any shifts towards a wetter or more dry bias. Previous model runs also indicated windy conditions to start the week. Latest runs have backed off slightly on this...however...breezy winds...now less than 50 knots...could be possible starting Sunday...into Monday..and possibly found at times into mid next week. Best areas for breezy conditions will be along the foothills of the Rocky Mountain Front...and the adjacent high plains. Temperatures look to remain near to perhaps slightly below normal. If the euro solution holds for Sunday...highs may get into the 70s instead of just upper 60s as previously thought. And almost all next week highs will return to near normal readings in the 70s...although a cold front could bring slightly cooler temps on Wednesday. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 78 51 82 53 / 30 20 40 40 CTB 74 43 74 48 / 20 20 50 60 HLN 76 54 85 57 / 40 30 40 30 BZN 81 48 86 52 / 30 30 30 30 WEY 74 41 75 46 / 10 10 10 10 DLN 79 48 82 52 / 20 20 20 20 HVR 80 47 83 53 / 30 20 20 60 LWT 75 50 83 53 / 50 50 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 9, 1:13 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 113 PM MDT THU JUN 9 2016 MTZ051-092000- FERGUS MT- 113 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 200 PM MDT... AT 112 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF LEWISTOWN...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FERGUS...SUFFOLK...CHRISTINA AND HILGER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR CENTRAL MONTANA. LAT...LON 4721 10953 4737 10966 4762 10922 4722 10899 TIME...MOT...LOC 1912Z 248DEG 28KT 4729 10957 BRW
Special weather statement, Jun 9, 1:19 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 119 PM MDT THU JUN 9 2016 MTZ012-013-050-092000- CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT- 119 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU...EAST CENTRAL CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES UNTIL 200 PM MDT... AT 118 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF GEYSER...OR 26 MILES WEST OF STANFORD...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTH CENTRAL MONTANA. LAT...LON 4696 11085 4715 11104 4748 11060 4723 11025 TIME...MOT...LOC 1918Z 237DEG 26KT 4715 11078 BRW
Special weather statement, Jun 9, 1:22 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 122 PM MDT THU JUN 9 2016 MTZ011-092000- HILL MT- 122 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 200 PM MDT... AT 120 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BOX ELDER...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAVRE...BOX ELDER...BEAVER CREEK AND LAREDO. LAT...LON 4831 10998 4832 11053 4876 10972 4840 10961 TIME...MOT...LOC 1922Z 229DEG 34KT 4833 11020 BRUSDA
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:22 PM MDT | Special Weather Statement | TFX | Glacier | 38 min |
| Jun 8, 6:28 PM MDT | Special Weather Statement | TFX | Jefferson | 47 min |
| Jun 8, 6:29 PM MDT | Special Weather Statement | TFX | Teton | 31 min |
| Jun 8, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 47 min |
| Jun 8, 8:44 PM MDT | Special Weather Statement | TFX | Liberty | 31 min |
| Jun 8, 9:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Jun 9, 1:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 9, 1:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 41 min |
| Jun 9, 1:22 PM MDT | Special Weather Statement | TFX | Hill | 38 min |
| Jun 9, 1:42 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 48 min |
| Jun 9, 1:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 9, 1:55 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 38 min |
| Jun 9, 2:11 PM MDT | Special Weather Statement | TFX | Meagher | 64 min |
| Jun 9, 2:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 37 min |
| Jun 9, 2:18 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 42 min |
| Jun 9, 2:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 66 min |
| Jun 9, 2:28 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Judith Basin, Meagher | 39 min |
| Jun 9, 2:29 PM MDT | Special Weather Statement | TFX | Petroleum | 46 min |
| Jun 9, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 9, 2:34 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Lewis and Clark, Meagher | 56 min |
| Jun 9, 2:51 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 54 min |
| Jun 9, 2:57 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 33 min |
| Jun 9, 3:13 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 9, 3:18 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 57 min |
| Jun 9, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 54 min |
| Jun 9, 3:42 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 16 min |
| Jun 9, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 13 min |
| Jun 9, 4:41 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| Jun 9, 5:03 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jun 9, 5:30 PM MDT | Special Weather Statement | TFX | Petroleum | 30 min |
| Jun 9, 5:43 PM MDT | Special Weather Statement | TFX | Meagher | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.